Fluid retention is not usually considered a common side effect of Suboxone. Swelling in the legs, feet, arms, and hands are listed as “infrequent” side effect of Suboxone - somewhere between 1 in 100 - 1 in 1000 people experience it. It is therefore considered a very rare side effect. However, everyone’s body is different and if you do experience this side effect, speak to your doctor about it.
If you have swelling as a result of taking Suboxone, it is unlikely to be dangerous. However, swelling, especially in the legs and feet, can be a sign of a serious medical condition unrelated to Suboxone.
Serious causes of leg and feet swelling include:
If you develop leg swelling while taking Suboxone, it is important to be evaluated by your doctor as soon as possible to make sure that the swelling is not a sign of another medical problem.
Common side effects that are frequent but not life threatening include:
Other more serious side effects are rare, but do include:
Few people who take Suboxone get fluid retention. Those who do often see symptoms in their hands and feet.
This type of fluid retention (peripheral edema) is uncomfortable, especially when you can't slip into your favorite shoes or flex your fingers.
Peripheral edema from Suboxone is most common in people who meet the following criteria:
Doctors aren't entirely sure why medications like Suboxone cause edema.
Some say that opioid medications like buprenorphine release histamines, and those open up cells lining your blood vessels. Some other experts think opioids spark the release of antidiuretic hormones, making you more likely to hang onto fluids.
Experts must do more research to prove or disprove these theories.
Swollen hands and feet can be frustrating. If your doctor truly thinks the swelling is due to Suboxone and not another cause, they may switch medications, or change your dose. Reducing your dose might also be helpful. There are some other treatment options, including: 
Remember that Suboxone is a critical part of your opioid use disorder recovery plan. Don't stop taking your medication or reduce your dose without talking to your doctor first. But speak up if your medication’s side effects are uncomfortable. Your treatment team can help you find a solution that works without compromising your recovery.